I have addiction transfer. I used to be addicted to food, and then since I had my gastric bypass surgery 6 years ago, I started abusing pain meds including Fioricet (with and without codeine), Hydrocodone, and Oxycodone. I have been in this struggle on and off. Currently on... I sometimes take about 20 fioricet a day. If I have other pain meds on hand, then not as many Fioricet, but probably a combines total of about 25 pills a day..... I have been taking fioricet on and off for twenty years for my bad tension and migraine headaces. As you know, the more that I take now, the more headaches I get, which means I have to take more to keep my headaches at bay.. and when I stop, I get the rebound headaches which are just awful! In the past when I have stopped, I have never had a seizure, but after some recent research, apparently one should not stop barbituates cold turkey? Is it because of the potential for seizures? Any other bad things that can happen if I stop cold turkey? One time when I took about 20 within a couple of hours, I had to call 911, and when the hospital sent me to a detox facility, I went into the bathroom, and took 11 at once. I came out ofthe bathroom, and within minutes I fell off of the chair onto the ground. They never took me back to the hospital, and only gave me Seroquel and Clonidine........ I wish they would take these dang pills off of the market.......... so bottom line Doc... should I just taper down? If so, what kind of taper schedule would you recommend so I don' seize or anything?
You are correct about the things you mentioned; 'cross addiction' is quite common, although some addictions like opiates in particular are 'dead ends' because people rarely leave them for something else. Yes, fiorinal contains butalbital, a barbiturate, and yes, rebound headaches are very common and probably part of your condition.
As for withdrawal, barbiturates, benzos, and alcohol all bind to subunits of the same receptor in the brain, and so they all are 'cross-tolerant' and the withdrawal from all is similar, namely the 'DTs' or delirium tremens. This is a potential fatal condition that includes seizures, but includes delirium, hallucinations, and autonomic dysfunction (changes in blood pressure and heart rate, for example). Given the danger of a taper out of the hospital I must recommend that you see a doctor to help you either in or out of the hospital. The safest way would be to put you on anticonvulsants-- valproic acid, or maybe a long-lasting barbiturate or benzo-- and taper that down. The problem, as you know, with tapering your drug of choice is that if you had the power to taper it, you probably wouldn't be where you are today! Most people start a taper, get into it, and then lose control and raise the dose again.
Do it right-- get a good doc, and try your best to be honest about your situation. If you can be honest and follow the instructions of those who can help you, things can work out OK. The problem is that we all have a tendency to treat ourselves, thinking only we can understand our problems. I wish you the best.
For some reason the forum won't allow me to post a new question, and I nee a doc to help me! have been addicted to hydrocodone for 11 months. I do realize that there is a deference between physical dependance and addiction,I am 16 weeks pregnant and terrified to tell my OB. I started at 3 or 4 500mg's a day and after my tolerance increased, the doc increased, the dosage and switched to lortab 1000mg, and I can 10-15 a day now. HELP!!! Oh I am 25 year old stay at home mom of three boys, and hubby works 80-100hrs.a week! I live in VA. and ALL my family is in MO! So no help with the kids!! I have to do something! PLEASE HELP!! I don't want this on my medical record, and my balance with my chronic pain management doc is outstanding, so I can't get a refill!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.